Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 32, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 13, 2000, 3:28 PM CDT for Marshall County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2000, 3:28 PM CDT (20:28 UTC)
- Expired
- Jun 13, 2000, 4:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Marshall County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:32 PM CDT | Hail 1 | Home, KS | |
| Jun 13, 3:35 PM CDT | Hail 0.88 | Marysville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1552 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 132028 SVRTOP KSC117-132100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT TUE JUN 13 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS * UNTIL 400 PM CDT * AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BEATTIE...OR ABOUT 7 MILES EAST OF MARYSVILLE...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED... SUMMERFIELD A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMA,GING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:57 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 13, 2:57 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 257 PM CDT TUE JUN 13 2000 SEVERE WEATHER THIS EVENING...THEN WRAP AROUND PRECIP WEDNESDAY MAIN FORECAST CONCERNS. COLD FRONT STILL WEST OF THE CWA AND MOVING ONLY SLOWLY EAST. VERY UNSTABLE AIR AHEAD OF BOUNDARY WITH NO CAP. MSAS DATA SHOWING LI'S OF -10 IN THE CWA. THUNDERSTORMS HAVE ERUPTED AHEAD OF MAIN SURFACE FRONT IN AREA OF BETTER UPPER DIFFLUENCE CLOSER TO H5 WAVE. EXPECT OCCASIONAL THUNDER THROUGH MOST OF THE AREA UNTIL COLD FRONT MOVES THROUGH. SO MAINLY THIS EVENING IN NORTH CENTRAL KANSAS AND THROUGH LATE NIGHT IN THE SOUTHEAST. TORNADIC STORMS ARE MORE LIKELY JUST TO OUR NORTH IN BETTER SHEAR AREA...AND MAIN THREAT IN OUR CWA WILL BE WIND AND HAIL AS LINE ACCELERATES SOUTHEAST OVERNIGHT. BEHIND COLD FRONT ON WEDNESDAY...MODELS SHOWING A SECONDARY WAVE AND WRAP AROUND MOISTURE TO SKIRT THE NORTHEAST COUNTIES. WILL INTRODUCE A POP THERE FOR THE WHOLE DAY. IN THE SOUTHEAST WILL KEEP MENTION OF MORNING SHOWERS UNTIL FRONT MOVES FARTHER AWAY. MUCH DRIER LOW LEVEL AIR WILL FILTER IN WITH 50S DEW POINTS FORECAST. WEDNESDAY NIGHT WILL BE TRANSITION NIGHT AS LOW LEVEL FLOW BEGINS TURNING MORE SOUTHERLY AGAIN IN CENTRAL KANSAS. PLEASANTLY COOL IN THE EAST WITH LIGHT WINDS AND DRY AIR. FLOW REALLY KICKS UP AGAIN IN CENTRAL KANSAS ON THURSDAY TRANSPORTING MOISTURE BACK NORTH. SOME CONCERN PRECIP MAY DEVELOP LATE IN THE DAY AHEAD OF NEXT COLD FRONT. HOWEVER WILL KEEP DRY FOR NOW AS MAIN FRONT AND ASSOCIATED UPPER FEATURES DON'T ENTER AREA UNTIL THURSDAY NIGHT AND FRIDAY. TEMPS A COMPROMISE OF FWC/FAN NUMBERS...WITH A LITTLE HEDGE TOWARD WARMER NUMBERS FOR DAYTIME HIGHS. .TOP...NONE 62
In the hours before
Special weather statement, Jun 13, 12:08 PM CDT, 3 hours 20 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-132100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1208 PM CDT TUE JUN 13 2000 STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS NORTH CENTRAL KANSAS...AND ACROSS NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS LATE THIS AFTERNOON. THE STORMS SHOULD THEN DEVELOP INTO A LINE AND MOVE EASTWARD ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EVENING HOURS. WITH THE INITIAL DEVELOPMENT IN NORTH CENTRAL KANSAS...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY IN THE EVENING. AS THE STORMS DEVELOP INTO A LINE...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EVENING HOURS. HEAVY RAINS OF ONE TO TWO INCHES MAY ALSO OCCUR ACROSS PARTS OF EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS. CURRENT TRENDS WOULD SUGGEST DEVELOPMENT IN NORTH CENTRAL KANSAS NEAR CONCORDIA AROUND 4 PM. AN EAST TO SOUTHEAST MOVEMENT WOULD BRING THE LINE OF STORMS INTO THE MANHATTAN AREA BY 7 OR 8 PM...THEN TOPEKA... LAWRENCE AND EMPORIA AROUND 10 PM. HOWEVER THE LINE MAY ACCELERATE WHICH WOULD MEAN STORMS WILL ARRIVE SOONER. A COLD FRONT MOVING SOUTHEAST OUT OF NEBRASKA WILL COLLIDE WITH A VERY WARM AND UNSTABLE AIRMASS OVER EASTERN KANSAS LATE THIS AFTERNOON. THIS WILL BRING TOGETHER THE NECESSARY INGREDIENTS FOR THUNDERSTORM DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA FOR LATER STATEMENTS CONCERNING THIS POSSIBLE SEVERE WEATHER THREAT.
Local storm report, Jun 13, 3:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT TUE JUN 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM MORROWVILLE KS .88 INCH HAIL
06/13/00 WASHINGTON DIME TO NICKEL SIZE HAIL.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:06 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 24 min |
| Jun 13, 3:55 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 35 min |
| Jun 13, 4:13 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 32 min |
| Jun 13, 4:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 33 min |
| Jun 13, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 30 min |
| Jun 13, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 30 min |
| Jun 13, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 34 min |
| Jun 13, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 30 min |
| Jun 13, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 35 min |
| Jun 13, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 33 min |
| Jun 13, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 32 min |
| Jun 13, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 31 min |
| Jun 13, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 33 min |
| Jun 13, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 32 min |
| Jun 13, 6:40 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 35 min |
| Jun 13, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 48 min |
| Jun 13, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 42 min |
| Jun 13, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.